The first issue when considering psychotropic medication is whether the patient needs a psychotropic medication, an antiepileptic drug (AED), both, or neither. Misdiagnosing nonepileptic behavior as a manifestation of epilepsy and prescribing AEDs in error is not uncommon.25,26

Abnormal involuntary movements, including myoclonus, tremor, and dystonia, may resemble seizure activity, especially when they are intermittent. In patients without a history of movement disorder or exposure to neuroleptic drugs, an EEG recorded during the movements in question usually resolves any diagnostic confusion. Paroxysmal nocturnal dyskinesia, once thought to be a movement disorder, is now recognized as a manifestation of frontal lobe epilepsy.

Psychogenic seizures are frequently diagnosed as epileptic events, even by experienced observers, until careful analysis of video-EEG recordings clarifies their nature.

Occasionally, patients with epilepsy misidentify toxic effects of medication, such as diplopia, blurred vision, or nausea, as auras and self-medicate with additional doses of their AED, thus aggravating the problem. High AED levels compared to baseline concentrations should lead to the correct diagnosis. Patients need education about which symptoms are likely to be epileptic and which are not.

Delirium accompanied by hallucinations can be mistaken for complex partial status epilepticus. Benzodiazepine or alcohol withdrawal can cause seizures before the onset of delirium and should be treated with a drug active at the benzodiazepine–GABAA receptor. When neuroleptics are used to treat symptoms of delirium, there are risks of autonomic dysfunction and neuroleptic malignant syndrome. Although seizures from drug or alcohol withdrawal are usually self-limited, failure to correct concurrent metabolic abnormalities, such as hypoglycemia, hypomagnesemia, and hypoxia, can perpetuate seizures and lead to permanent brain damage.27 The choice and dosage of anticonvulsant drug are limited by side effects28 and concern about cumulative respiratory depression. These fears are heightened when the patient continues to take anticonvulsants while resuming alcohol use.29 (see Alcohol and seizures)

Anxiety or panic disorder may be misdiagnosed as epilepsy, especially when trembling, depersonalization, dizziness, visual changes, and tachycardia are prominent.30 Failure to elicit seizures during forced hyperventilation almost always excludes absence attacks. At the same time, hyperventilation may reproduce the patient's symptoms, and the nonepileptic basis of the symptoms becomes clear. This can be reassuring when coupled with psychotherapeutic support.25 EEG or video-EEG monitoring is frequently required for definitive diagnosis.24,25,31

The incidence of psychosis is 2–7% in patients with chronic epilepsy.32 Catatonic schizophrenia may be confused with nonconvulsive status epilepticus that produces slowed, automatic behavior, decreased responsiveness, and altered consciousness.32 Postictal psychosis is an uncommon complication of epilepsy and is seen most often in patients with temporal lobe seizures.33 The psychotic episode typically begins after a "lucid interval" after the seizure and may persist for several days to 2 weeks. Short-term treatment with neuroleptic drugs is often required to manage the psychosis. Antipsychotic medication should not be prescribed prophylactically, as not every seizure will be followed by psychosis.33,34

Syndromes due to serotonin excess can be misinterpreted as seizures. These may occur in patients using serotonin reuptake inhibitors who are exposed to excess amounts of tryptophan, triptans for migraine, or illicit drugs that act on serotonin receptors, like cocaine or amphetamine.35

Sleep disorders such as cataplexy, hypnagogic hallucinations, automatic behavior syndrome, and rapid eye movement (REM) behavior disorder are frequently considered to be manifestations of epilepsy.36 AEDs can exacerbate sleep disorders, and sleep disorders can aggravate seizures.37 Thus, video-EEG monitoring or polysomnography should be considered in patients with unexplained symptoms or in those in whom the course of the disorder is unanticipated.

Complex motor tics (stereotyped repetitive movements or vocalizations) and other physical manifestations of obsessive-compulsive disorder are occasionally confused with seizures. If treatment is necessary, antidepressant or dopamine receptor–blocking drugs should be used, not AEDs. Using the lowest dosage that successfully controls tics is important, because the antidepressant used most commonly in this disorder, fluvoxamine, has been associated with seizures or EEG spikes in at least one patient.38

Adapted from: Koppel BS. Contribution of drugs and drug interactions (prescribed, over the counter, and illicit) to seizures and epilepsy. In: Ettinger AB and Devinsky O, eds. Managing epilepsy and co-existing disorders. Boston: Butterworth-Heinemann; 2002;155–173. With permission from Elsevier (www.elsevier.com).

Authored By: 
Barbara S. Koppel MD
I<
Reviewed By: 
Steven C. Schachter MD
on: 
Monday, March 1, 2004